Unfortunately I am not able to provide any definitive answers since the negative effects your patient experienced are not likely immunologic and certainly not likely IgE mediated since the testing was negative. I would classify this as an idiosyncratic reaction and by definition there is little information to provide suggestions for alternative anesthetics.
I can make a few comments about the relationship between amide anesthetics and esters. The issue of cross-reactivity between these two classes is based upon patch testing for contact reactions. There is little if any information showing a humoral cross-reactivity between amide and ester anesthetics. The recommendation to try a different class may provide some reassurance to the physician and patient but is not likely based upon science if you are concerned about a systemic reaction or, as in your case, a neuromuscular reaction.
The practice parameter for drug allergy from 2010 also provides vague suggestions. Quotes are provided below:
Most adverse reactions to local anesthetics are not due to
IgE-mediated mechanisms but are due to nonallergic factors
that include vasovagal responses, anxiety, toxic reactions
including dysrhythmias, and toxic or idiosyncratic reactions
due to inadvertent intravenous epinephrine effects. Documentation
of IgE-mediated reactions is extremely rare.115-118
When there is concern about a previously reported reaction,
skin testing and incremental challenge with a local anesthetic
is a reasonable approach in the evaluation of a possible
“Summary Statement 145: To exclude the rare possibility of
an IgE-mediated reaction to local anesthetics, skin testing and
graded challenge can be performed in patients who present
with a reaction history suggestive of possible IgE-mediated
allergy to these drugs. (B)”
“Local anesthetics are either group 1 benzoic acid esters (eg, procaine,
benzocaine) or group 2 amides (eg, lidocaine, mepivacaine).
On the basis of patch testing, the benzoic acid esters crossreact
with each other, but they do not cross-react with the
group 2 amide drugs. It is not known what, if any, relevance
this has on immediate-type reactions to local anesthetics.
Graded challenge tests may then be performed using incremental
concentrations of the local anesthetic that the dentist
intends to use. This test reagent should not contain epinephrine
or other additives, such as parabens or sulfites. When
there is concern about a previously reported reaction, skin
testing and incremental challenge with a local anesthetic is a
reasonable approach in the evaluation of a possible reaction.
Although there are slight differences in reported graded challenge
procedures, a typical protocol is as follows. Skin prick
tests are first performed with the undiluted anesthetic. If the
result is negative, successive injections (subcutaneous or intracutaneous)
of 0.1 mL of 1:100 dilution, 1:10 dilution, and
the full-strength solution are given at 15-minute intervals. If
reactions are not encountered, 0.5 to 1 mL of the anesthetic is
injected subcutaneously. A placebo step may be added after
the skin prick test and before challenging with the local
anesthetic. With this protocol, there have been no serious
allergic reactions reported after administration of local anesthetics
if the skin test results and test dosing are negative.591”
In summary, I cannot provide a specific answer to any of your questions since the cross-reactivity concerns are probably only related to contact dermatitis and idiosyncratic reactions cannot be predicted by testing of immunologic sensitivity. My recommendation would be to discuss with the dentist the inability to identify a local anesthetic so the options are a graded in challenge or avoidance of local anesthetics and use of alternative pain control. I would share with your patient the discussion and document a shared decision making interaction with the patient as to which strategy they wish to follow. Anxiety is likely a contributor to any reaction or presumed reaction but certainly anxiety therapy will not prevent neurologic problems.
I regret I could not be of more help.
All my best.
Dennis K. Ledford, MD, FAAAAI